Posted tagged ‘tylenol’

FDA warns of acetaminophen causing severe skin reactions

August 6, 2013

The Pediatric Insider

© 2013 Roy Benaroch, MD

I’ve said in many times here, but it’s worth saying again: any medicine (any real medicine, let’s leave placebos out of this) can cause adverse reactions, and sometimes serious adverse reactions. Even good old Tylenol (acetaminophen), said the FDA in a warning this week.

It’s not time to panic. Serious skin reactions to acetaminophen are really, really rare—the FDA’s warning mentioned 107 serious skin reactions, including 12 deaths, from 1969 to 2012. Considering that millions of doses of acetaminophen are given to children yearly, your child’s risk of this kind of reaction is miniscule.

Still, acetaminophen, like any other drug, really should only be used if needed. It’s great for reducing fever—but that’s really only necessary if the child isn’t feeling well. Fever itself is harmless. But I do recommend using acetaminophen (or ibuprofen after age 6 months) is a child with a fever feels sick and uncomfortable. Acetaminophen is also effective for treating pain, and can safely and effectively be given even before painful experiences, or regularly for a few days when you know there is going to be pain.

About those skin reactions: almost any drug can rarely cause serious skin reactions that can lead to significant skin loss, almost like a large burn. These reactions are probably more common with anti-epilepsy medications and some antibiotics (like Bactrim), though even then they’re quite rare. Still, the most important steps are to 1) avoid medication unless it’s needed; and 2) if there is a worrisome rash, stop taking the medication. The medicine-rashes that are most serious include blistering or painful skin, or reactions that include the lips or eyes, or any widespread rash that’s worsening. If your child has a rash on a medication, contact the prescribing doctor’s office to discuss what you’re seeing and whether stopping the medication is needed. When in doubt, it’s usually best to stop the medicine—though of course that depends on what the medication is for. Call or see your own doctor for advice.

Even though it’s overall a very safe and useful medications, there are other rare problems with acetaminophen. Even relatively small overdoses can cause severe liver toxicity, especially in those with pre-existing liver disease. And there are some links to the use of acetaminophen and asthma (though this is still unclear.)

The FDA is going to require a warning about these skin reactions on all prescription medicines containing acetaminophen, and will “request” that manufacturers include this warning on over-the-counter preparations. That label is going to get crowded!

Can acetaminophen cause asthma?

May 28, 2013

The Pediatric Insider

© 2013 Roy Benaroch, MD

Tylenol (acetaminophen) replaced aspirin as everyone’s favorite pain reliever-fever reducer in the 1980’s, when aspirin was linked to a rare fatal liver disorder called Reye’s Syndrome. Acetaminophen is very widely used now, even in newborns, and is considered safe as, well, something very safe. Except maybe it isn’t.

Some evidence is adding up that acetaminophen could be linked to the rising rates of asthma in the developed world. There’s a certain biologic plausibility to it—acetaminophen depletes the body of glutathione, which may prevent that molecule from stopping inflammation in the lungs. And several epidemiologic studies, and at least one randomized trial from 2002, have seemed to confirm the link. The positive evidence for the association was summed up in this New York Times article from 2011.

However, a more recent NYT article, this one from last week, refutes the claim. The article quotes the author of an as-yet-unpublished study who says that it’s not the medications like acetaminophen that increase asthma risk, but common upper respiratory infections—which are often treated with Tylenol. If this author is correct, the acetaminophen is going along for the ride, but isn’t itself causing the asthma.

That’s science for you. A whole lot of studies, and we’re still not sure.

What I am sure of is this: all medicines, if they’re biologically active at all, have side effects. There is just no way around that. If someone is trying to sell you a perfectly-safe “medicine”, it isn’t a medicine. It’s a placebo.

No medicine ought to be taken unless it’s needed, and when doctors and patients think about the risks and benefits of any medication, we ought to figure in at least a little fudge factor for possible risks we don’t even know about yet.

Related posts:

Tylenol versus Motrin

Acetaminophen safety alert (2009)